NHS Lothian warns on legal high drugs
NHS Lothian is offering advice about the danger of ‘so called’ legal highs following a significant rise in the number of patients attending Lothian hospitals with drug related symptoms in the last week.
Jim Sherval, Specialist in Public Health, NHS Lothian said:
“The chemicals used in legal highs change all the time so people can never be certain what they are actually taking and what the effects might be. In most cases, the products have not been tested, so little is known about how toxic they are.
“It is important that people understand, that just because a substance is legal or claimed to be legal, it doesn't mean it is safe. We need to get across the message that these legal highs pose a real danger.
“Anyone who feels unwell after taking a legal high should contact NHS 24 on 08454 24 24 24 or their GP.”
Consequences of legal highs include nausea, vomiting, loss of bowel control, drowsiness, fits or seizures, kidney failure, muscle damage, anxiety, agitation, hallucinations and paranoia.
Notes to editors
- Legal high is the term used for a wide range of drugs, which are available to buy in 'head shops' and over the internet. They can be called a range of names, for example: Legal E, Party Pills, Fast Lane, Silver Bullet and Ivory Wave.
- For more information about legal highs see www.crew2000.org.uk or www.drugscope.org.uk
Senior Communications Officer
Tel: 0131 465 5649